West Virginia, 2004

Damaging Winds and Lightning Strike in West Virginia, May 18, 2004

May 18, 2004 · NWS LWX · 3 events in 3 counties and zones

Thunderstorm winds blew several trees down across Eastern counties in West Virginia. Lightning also sparked a pair of house fires in Hampshire County.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Thunderstorm winds blew several trees down across Eastern counties in West Virginia. Lightning also sparked a pair of house fires in Hampshire County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at May 18, 2:25 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 18, 2:25 PM EST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
225 PM EST TUE MAY 18 2004

SHORT TERM...TNGT/WED...

BOX ISSUED JUST TO OUR W...TSTMS INCRSG IN INTENSITY/CVRG TO OUR
W...AND HV UPPED POPS IN THE NW CRNR OF THE CWA TO LKLY. AS
DISCUSSED IN PRVS AFD FEEL MAIN THREAT COULD BE HVY RAIN/FLSH
FLD...BUT HOPEFULLY W/ FORWARD MVMNT FASTER TDA STORMS WL MV QUICK
ENUF TO PRECLUDE TOO MUCH RAIN OVR ONE LOCATION.

FNT APRCHS MASON-DIXON ARND SUNRISE...CONSIDERABLE CLD CVR...LKLY
POPS...DEEP MOISTURE. THIS SHOULD HELP KEEP TEMPS DOWN A FEW DEGS AS
WELL.

WOODY

.LONG TERM...WED NGHT THROUGH TUE...

HI PRES CRRNTLY OFF MID ATLC COAST RETRGRDS BCK AS H5 HIGH OVR TX
MIGRATES ESTWARD.  THIS WL MNTN S/SW SFC FLO AND UNSTBL ATM.

NEXT MAIN SFC FEATURE IS WRM FRNT FRM SFC LW IN MDWST ACRSS CWA ON
FRI.  SFC-H7 DELTA THETA-E ON FRI REACHES 20 PER AVN SOLN...AS ATMS
AOA H7 DRIES OUT PER AVN XSCTN AS PWS INCR. THUS POTL INSTBL ON FRI
AND LIFT WTH WRM FRNT AND S OF STBLTY GRAD HAS CWA IN INCR LKLHD OF
TSRA AND PSSBL SVR ON FRI.

SFC SWSTRLYS THRU RMDNR OF FCST PD...CONTNG UNSTBL ENV FOR SCT TSRA
ACTVTY PRCTLY THRU ALL PDS.

JL
&&

.LWX...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&
Hazardous weather outlook, May 18, 10:37 AM EST, 7 hours 23 minutes before
DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-010000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
1137 AM EDT TUE MAY 18 2004

DCZ001-MDZ002>007-009>011-013-014-016>018-VAZ021-025>031-036>042-
050>057-WVZ048>055-190800-
ALBEMARLE VA-ALLEGANY MD-ANNE ARUNDEL MD-
ARLINGTON/FALLS CHURCH/ALEXANDRIA VA-AUGUSTA VA-BERKELEY WV-
CALVERT MD-CARROLL MD-CHARLES MD-CLARKE VA-CULPEPER VA-
DISTRICT OF COLUMBIA DC-FAIRFAX VA-FAUQUIER VA-FREDERICK VA-
FREDERICK MD-GRANT WV-GREENE VA-HAMPSHIRE WV-HARDY WV-HARFORD MD-
HIGHLAND VA-HOWARD MD-JEFFERSON WV-KING GEORGE VA-LOUDOUN VA-
MADISON VA-MINERAL WV-MONTGOMERY MD-MORGAN WV-NELSON VA-
NORTHERN BALTIMORE MD-ORANGE VA-PAGE VA-PENDLETON WV-
PRINCE GEORGES MD-PRINCE WILLIAM/MANASSAS/MANASSAS PARK VA-
RAPPAHANNOCK VA-ROCKINGHAM VA-SHENANDOAH VA-SOUTHERN BALTIMORE MD-
SPOTSYLVANIA VA-ST. MARYS MD-STAFFORD VA-WARREN VA-WASHINGTON MD-
1137 AM EDT TUE MAY 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE CHESAPEAKE
BAY AND EAST OF GARRETT COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND
CENTRAL VIRGINIA AND WASHINGTON DC.

.DAY ONE...
SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND
EVENING. ISOLATED SEVERE STORMS WILL BE POSSIBLE ACROSS MUCH OF
MARYLAND...NORTHERN VIRGINIA...THE EASTERN PANHANDLE OF WEST
VIRGINIA...AND WASHINGTON DC. ANY SEVERE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING VERY HEAVY RAINFALL AND WIND GUSTS TO 60 MPH.
ACROSS CENTRAL VIRGINIA...WIND GUSTS TO 35 MPH AND FREQUENT LIGHTNING
STRIKES CAN BE EXPECTED WITHIN ANY STORM THAT DEVELOPS.

.DAYS TWO THROUGH SEVEN...
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH DAY.

 .SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, May 18, 3:23 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
423 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0420 PM     FLASH FLOOD      1 N CRIGLERSVILLE       38.47N 78.30W
05/18/2004                   MADISON            VA   FIRE DEPT/RESCUE

            FLASH FLOODING REPORTED NEAR NETHERS IN NORTH MADISON
            COUNTY.

0420 PM     TSTM WND DMG     MADISON                 38.38N 78.26W
05/18/2004                   MADISON            VA   FIRE DEPT/RESCUE

            SEVERAL TREES DOWN IN THE COUNTY.

&&

MANNING
Special weather statement, May 18, 3:29 PM EST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
429 PM EDT TUE MAY 18 2004

MDZ002-003-182130-
ALLEGANY MD-WASHINGTON MD-
429 PM EDT TUE MAY 18 2004

...STRONG THUNDERSTORM LOCATED IN EASTERN ALLEGANY COUNTY...

A STRONG THUNDERSTORM NEAR LITTLE ORLEANS IS MOVING NORTHEAST AT
ABOUT 25 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING TORRENTIAL
RAIN...SMALL HAIL AND GUSTY WINDS. THE STORM WILL BE HEADING INTO
WESTERN WASHINGTON COUNTY BY 4:45 PM. RESIDENTS SHOULD REMAIN ALERT
FOR POSSIBLE WARNINGS.

ROGOWSKI
Special weather statement, May 18, 4:26 PM EST, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
526 PM EDT TUE MAY 18 2004

MDZ002>005-VAZ028-031-042-WVZ049>053-190000-
ALLEGANY MD-BERKELEY WV-CARROLL MD-CLARKE VA-FREDERICK VA-
FREDERICK MD-HAMPSHIRE WV-JEFFERSON WV-LOUDOUN VA-MINERAL WV-
MORGAN WV-WASHINGTON MD-
526 PM EDT TUE MAY 18 2004

...BROKEN LINE OF STRONG THUNDERSTORMS APPROACHING WESTERN AND
CENTRAL MARYLAND...THE NORTHERN PORTION OF THE WEST VIRGINIA PAN
HANDLE...AND EXTREME NORTH CENTRAL VIRGINIA...

A LINE OF THUNDERSTORMS EXTENDING FROM NORTH CENTRAL WEST
VIRGINIA...NORTHEAST INTO SOUTH CENTRAL PENNSYLVANIA IS MOVING TO
THE SOUTHEAST AT 25 MPH. THIS LINE IS EXPECTED TO MOVE INTO THE
ALLEGANY FRONT AROUND 6:00 PM...PUSHING SOUTHEAST ACROSS CENTRAL
MARYLAND AND EXTREME NORTHERN VIRGINIA BETWEEN 6:30 PM AND 8:00 PM.

HEAVY RAIN AND INTENSE LIGHTNING ARE THE PRIMARY THREATS WITH THESE
STORMS. HOWEVER...A FEW OF THESE STORMS MAY CONTAIN GUSTY TO DAMAGING
WINDS...AND SMALL HAIL.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

ROGOWSKI
Local storm report, May 18, 4:50 PM EST, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
550 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0548 PM     HAIL             LAUREL MD               39.10N 76.86W
05/18/2004  0.88 INCH        PRINCE GEORGES     MD   NWS EMPLOYEE

            TREE ALSO REPORTED DOWN.

&&

MANNING
Local storm report, May 18, 5:17 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
617 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             GLEN BURNIE             39.17N 76.60W
05/18/2004  0.75 INCH        ANNE ARUNDEL       MD   TRAINED SPOTTER

&&

MANNING
Local storm report, May 18, 5:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
632 PM EDT TUE MAY 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0555 PM     TSTM WND DMG     LAUREL MD               39.10N 76.86W
05/18/2004                   PRINCE GEORGES     MD   TRAINED SPOTTER

            MULTIPLE TREES DOWNED

&&

MANNING

The radar

The Sterling radar (KLWX), 104 km away, was scanning. The volume nearest the first event began at 23:04 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Hampshire

When
May 18, 6:00 PM EST
Where
Hampshire County, Northeast Portion
Reported by
EMERGENCY MANAGER
Coordinates
39.317, -78.614 (the zone’s center; the record gives no point)

Two houses in the county were lost due to lightning fires. Damage amounts unknown.

Thunderstorm Wind, Morgan

When
May 18, 6:05 PM EST
Where
Morgan County, Stotlers Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
39.500, -78.217

Trees down.

Thunderstorm Wind, Berkeley

When
May 18, 6:15 PM EST
Where
Berkeley County, 2 mi W of Tomahawk
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
GOVT OFFICIAL
Coordinates
39.533, -78.083

Trees down.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5397591, 5397590, 5397589.